High Wind, Southern Wheatland
- When
- January 24, 1:45 AM MST to 5:15 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
A gust of 52 mph was recorded at the Upper Musselshell Agrimet Site.
A lee-side trough combined with a strong Pacific front resulted in high winds across portions of the Billings Forecast Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A lee-side trough combined with a strong Pacific front resulted in high winds across portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 23, 9:20 PM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
920 PM MST FRI JAN 23 2015
.UPDATE...
FORECAST OVERALL IS IN GOOD SHAPE FOR TONIGHT BUT DID MAKE A
MINOR ADJUSTMENT. HIGH PRESSURE RIDGE AXIS OVER THE PACIFIC
NORTHWEST WILL PROVIDE A NORTHWEST FLOW ALOFT TO OUR FORECAST
AREA. A WEAK DISTURBANCE WITHIN THE FLOW WILL MOVE ACROSS THE AREA
AFTER MIDNIGHT. LATEST MODEL GUIDANCE DID INCREASE POP CHANCES
QUITE A BIT ACROSS OUR EAST. AS A RESULT...ADDED A SLIGHT CHANCE
FOR A RAIN AND SNOW SHOWER AFTER MIDNIGHT...AS WELL AS SOME LIGHT
PATCHY FREEZING RAIN/DRIZZLE FROM ABOUT MILES CITY TO BAKER. WILL
LEAVE OUT ANY CHANCES FOR THE CENTRAL AND WESTERN AREAS DUE TO A
STRONG DOWNSLOPE FLOW. STRONG WINDS WILL DEVELOP AFTER MIDNIGHT
FROM BIG TIMBER TO LIVINGSTON AND ALONG THE BEARTOOTH/ABSAROKA
FOOTHILLS SO NO CHANGES PLANNED TO OUR WIND ADVISORIES. HOOLEY
&&
.SHORT TERM...VALID FOR SAT AND SUN...
POSITIVELY TILTED RIDGE AXIS TRYING TO NUDGE INTO THE AREA WITH A
SHORTWAVE EXPECTED TO RIDE OVER THIS IN NORTHWEST FLOW ACROSS THE
AREA TONIGHT. THIS WILL TIGHTEN PRESSURE GRADIENTS TONIGHT AND
EXPECT A RAPID ACCELERATION IN WINDS FOR GAP FLOW AREAS OVERNIGHT.
PEAK OF THE WIND SHOULD BE CLOSE TO 12Z. THIS SHORTWAVE BRINGS A
CHANCE OF SHOWERS FOR THE MOUNTAINS AND THE EASTERN PLAINS BUT
CENTRAL ZONES SHOULD BE UNDER A DOWNSLOPE INFLUENCE. ANY AMOUNTS
OF PRECIP WILL BE LIGHT AND FOCUSED ON SATURDAY MORNING.
GRADIENTS SLACKEN A BIT SATURDAY AFTERNOON BEFORE BEGINNING TO
STRENGTHEN AGAIN LATER SUNDAY NIGHT. DESPITE THE MAIN MECHANISM
DRIVING THE REDEVELOPMENT OF THIS SURFACE TROUGH BEGIN TO SHIFT
EASTWARD ACROSS CANADA DURING THE DAY ON SUNDAY THE RIDGE AXIS IS
SURGING NORTHEASTWARD WHICH STRENGTHENS THE HIGH PRESSURE OVER THE
UPPER SNAKE RIVER VALLEY. THIS WILL BRING ANOTHER ROUND OF WINDS
FOR THE GAP FLOW AREAS...SO THE PROLONGED ADVISORY LOOKS GOOD EVEN
THROUGH THERE WILL BE A LULL ON SATURDAY AFTERNOON.
WARMING TREND THROUGH THE WEEKEND AS THE UPPER LEVEL RIDGE PUSHES
WARMER AIR ALOFT THIS DIRECTION AND DOWNSLOPE WINDS MIX IT DOWN.
BORSUM
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
A STRONG RIDGE OF HIGH PRESSURE WILL BE CENTERED OVER THE
NORTHERN ROCKIES MONDAY AND TUESDAY RESULTING IN DRY CONDITIONS
AND MUCH ABOVE NORMAL TEMPERATURES WHEN SOME LOWER ELEVATIONS
COULD HIT 60 DEGREES. A DISTURBANCE WILL MOVE ACROSS THE AREA
TUESDAY INTO TUESDAY NIGHT FLATTENING THE RIDGE WEDNESDAY INTO
THURSDAY. THIS WILL BRING A SLIGHT CHANCE FOR RAIN AND SNOW
SHOWERS TUESDAY/TUESDAY NIGHT BUT THE MAIN PORTION OF THE ENERGY
WILL STAY TO OUR SOUTH ACROSS WYOMING AND COLORADO. A SURFACE LOW
WILL MOVE ACROSS NORTHERN MONTANA TUESDAY NIGHT INTO WEDNESDAY
MORNING BRINGING A COLD FRONT ACROSS THE AREA WITH NORTHWEST WINDS
BY WEDNESDAY AFTERNOON. NOT MUCH PRECIP IS EXPECTED WITH THE FRONT
SO MAINLY DRY CONDITIONS WILL CONTINUE EXCEPT CHANCES FOR MOUNTAIN
SNOW SHOWERS. MODELS BRING COLDER AIR INTO THE AREA BY THE END OF
NEXT WEEK INTO NEXT WEEKEND...BUT AT THIS TIME...THE COLDEST OF
AIR LOOKS TO STAY ACROSS NORTH DAKOTA. HOOLEY
&&
.AVIATION...
A DISTURBANCE WILL MOVE THROUGH THE AREA TONIGHT AND GENERATE A
FEW SNOW SHOWERS OVER THE MOUNTAINS. THE EASTERN PLAINS WILL ALSO
SEE A FEW RAIN AND SNOW SHOWERS. SOME OF THE PRECIPITATION OVER
EASTERN MONTANA COULD CONTAIN PERIODS OF FREEZING RAIN. STRONG
WINDS WILL DEVELOP ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS LATE
TONIGHT AND CONTINUE THROUGH MUCH OF THE DAY SATURDAY. GUSTS TO
55KTS ARE EXPECTED THERE WHICH WILL IMPACT KLVM. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 033/048 037/053 037/056 036/056 036/049 029/043 027/039
11/N 11/N 00/N 00/U 02/W 11/B 13/W
LVM 033/050 037/054 037/057 036/057 033/051 029/047 025/046
11/N 31/N 00/N 00/N 12/W 11/B 23/W
HDN 026/046 030/050 028/053 029/053 030/049 023/042 022/038
12/W 21/E 00/B 00/U 02/W 11/B 13/W
MLS 031/045 030/047 031/050 029/050 032/044 024/039 023/034
23/W 01/E 00/U 00/U 01/B 11/B 22/J
4BQ 028/047 030/049 032/053 030/053 030/047 023/042 023/039
02/W 11/E 00/U 00/U 01/B 11/B 12/W
BHK 028/044 026/044 032/048 028/048 031/044 023/036 022/033
24/W 01/E 10/B 00/U 01/B 11/B 23/J
SHR 022/048 030/052 030/056 030/056 026/046 023/042 020/038
02/W 21/B 00/B 00/U 02/W 21/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST SUNDAY NIGHT FOR
ZONES 41-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 320 AM MST FRI JAN 23 2015 MTZ028-041-065-066-231130- SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-LIVINGSTON AREA- BEARTOOTH FOOTHILLS- 320 AM MST FRI JAN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT WIND GUSTS OF 55 TO 65 MPH WILL DEVELOP NEAR LIVINGSTON...NYE... AND BIG TIMBER LATE TONIGHT. FOR THE LATEST INFORMATION REFER TO THE WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY WINDS WILL CONTINUE THROUGH MOST OF THE DAY SUNDAY BEFORE DIMINISHING DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
A gust of 52 mph was recorded at the Upper Musselshell Agrimet Site.
Sustained winds of 40 mph were reported in Molt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551194, 551195.